Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 123, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2018, 5:23 PM MDT for Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2018, 5:23 PM MDT (23:23 UTC)
- Expired
- May 30, 2018, 6:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kit Carson County, CO, Yuma County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:15 PM MDT, 8 minutes earlier.
Area forecast discussion, May 30, 5:15 PM MDT, 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Wed May 30 2018 .SHORT TERM...(This evening through Thursday) Issued at 240 PM MDT Wed May 30 2018 Despite having a surface trough going through last night, the air mass has remained rather unstable. Despite lighter winds at the surface, directional shear is good. Also a left front quadrant of the upper jet is approaching the far south. At the same time a rather strong shortwave trough is approaching from the west and takes on somewhat of a negative tilt. High Resolution/CAMs have been very consistent in their placement of the convection through the night. Considering the shear and the strength of the lift and the new guidance, there looks to be a rather high chance of thunderstorms in the southwest half of the area. Some of these storms will have the potential to become severe based on recent trends and local research. Also precipitable water values are in the 1 to 1.5 range which has not changed much recently. Combined with rather weak steering winds will allow heavy rainfall to occur. This could cause flash flooding especially in those areas that have had a lot of rain lately. These storms will linger into tomorrow morning. Did not change temperatures through tomorrow much. .LONG TERM...(Thursday night through Wednesday) Issued at 240 PM MDT Wed May 30 2018 The upper air pattern starting off the extended period has a 595 high over the Texas-Mexico border with a ridge extending northward into the Southern and Central Plains Thursday night into Friday. This will support max temperatures in the middle 90s on Friday. Guidance is consistent in flattening out the ridge Friday night and Saturday as a progressive trough moves across the northern and Central Plains. Showers and thunderstorms associated with this feature look to skim our northern counties and mainly affect Nebraska northward with moderate to heavy rain. The upper trough will usher a cold front through the region Friday night resulting in highs Saturday some 15 degrees colder with afternoon temperatures in the upper 70s to lower 80s. By late in the weekend a weak upper trough will lift northeast from Arizona and bring a chance for thunderstorms Sunday night before a ridge aloft builds back into the area. At this time, with current guidance, it looks like better precip chances Sunday night will be in the southern part of the forecast area. As the upper ridge builds back early next week, high temperatures will begin to rebound into the upper 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 506 PM MDT Wed May 30 2018 Main aviation issues will be around the KGLD area between 00 and 04 UTC. Area of thunderstorms will continue to build to the south and east and will be near the KGLD site near 00z. Looking at the visible satellite, congested cumulus field to the south leads me to think area of storms may start building more to the south and just skirt the Goodland airport. Think there will be a period of gusty winds and light rain, but not sure if prevailing -TSRA warranted at the moment. Otherwise, VFR conditions will prevail for the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...DLF AVIATION...JRM
Hazardous weather outlook, May 30, 10:55 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1055 AM MDT Wed May 30 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1055 AM MDT Wed May 30 2018 /1155 AM CDT Wed May 30 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop in eastern Colorado around 2 PM MDT and track eastward. Some of the storms may become severe, with a primary threat of quarter to golf ball size hail and damaging winds of 60 to 70 MPH. Also these storms will produce locally heavy rainfall which could cause flash flooding, especially in those areas that have received heavy rainfall recently. Because of the recent rainfall it will not take very much rainfall to cause flash flooding to occur quickly. The chance of severe storms will last through the evening hours. The greatest chance of severe thunderstorms and locally heavy rainfall will be roughly along and south of a Wray to Colby to Hill City line. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required
In the hours before
Special weather statement, May 30, 3:48 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Goodland KS 348 PM MDT WED MAY 30 2018 COZ090-302215- Yuma County CO- 348 PM MDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 415 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Cope, or 26 miles south of Yuma, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Yuma County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3989 10280 3991 10277 3976 10265 3971 10280 TIME...MOT...LOC 2148Z 230DEG 9KT 3976 10288
Special weather statement, May 30, 4:57 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Goodland KS 457 PM MDT WED MAY 30 2018 COZ090-091-302330- Kit Carson County CO-Yuma County CO- 457 PM MDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 530 PM MDT... At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Stratton, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 429 and 438. Highway 385 between mile markers 185 and 200. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3955 10269 3964 10250 3939 10211 3920 10236 TIME...MOT...LOC 2257Z 316DEG 27KT 3953 10252
Special weather statement, May 30, 5:13 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Goodland KS 513 PM MDT WED MAY 30 2018 COZ090-091-KSZ001-013-302345- Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS- 513 PM MDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645 PM CDT/... At 512 PM MDT/612 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles west of Bonny Reservoir, moving east at 30 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 194 and 212. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3942 10252 3965 10248 3964 10199 3936 10206 TIME...MOT...LOC 2312Z 278DEG 24KT 3956 10240
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:25 PM MDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| May 29, 7:03 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 30, 5:48 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 27 min |
| May 30, 3:48 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| May 30, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 44 min |
| May 30, 4:57 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| May 30, 5:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 29, 7:01 PM MDT | Special Weather Statement | GLD | Hitchcock | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.